Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 68, NWS Pittsburgh, PA

July 28, 2017Belmont County, Ohio; Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2017, 9:44 PM EDT for Belmont County, Ohio; Marshall County, West Virginia. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 9:44 PM EDT (01:44 UTC)
Expired
Jul 29, 2017, 5:39 AM EDT
In force
8 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Belmont County, OH, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 10:22 PM EDTFLASH FLOODShadyside, OHNUMEROUS ROADS FLOODED AND CLOSED. SOME OF THESE INCLUDE CENTRAL AVE...47TH STREET...AND 48TH STREET.
Jul 28, 10:30 PM EDTFLASH FLOODMcmechen, WVSWIFT WATER RESCUE TEAMS DEPLOYED FROM WHEELING TO THE TOWN OF MCMECHEN AS PEOPLE ARE TRAPPED IN VEHICLES DUE TO FLOODED ROADS
Jul 28, 11:22 PM EDTFLASH FLOODBenwood, WVNUMEROUS ROADS FLOODED AND CLOSED
Jul 28, 11:26 PM EDTFLASH FLOODShadyside, OHMULTIPLE VEHICLES UNDERWATER
Jul 29, 1:25 AM EDTFLASH FLOODMcmechen, WVMCMECHEN FIRE DEPARTMENT IS DESTROYED. MOST OF TOWN UNDERWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

664 
WGUS51 KPBZ 290144
FFWPBZ
OHC013-WVC051-290545-
/O.NEW.KPBZ.FF.W.0068.170729T0144Z-170729T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
944 PM EDT FRI JUL 28 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Belmont County in east central Ohio...
  Marshall County in northern West Virginia...

* Until 145 AM EDT.

* At 944 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  Moundsville...                    Bellaire...
  Bethlehem...                      Shadyside...
  McMechen...                       Powhatan Point...
  Glen Dale...                      Cameron...
  Benwood...                        Clarington...
  Neffs...                          Grove Oak...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3977 8087 3980 8082 3985 8082 3985 8090
      4004 8081 4002 8052 3973 8057 3972 8083

$$

Fries
3 follow-up statements
927 
WGUS71 KPBZ 290222
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1022 PM EDT FRI JUL 28 2017

OHC013-WVC051-290545-
/O.CON.KPBZ.FF.W.0068.000000T0000Z-170729T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Marshall WV-
1022 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
SOUTHEASTERN BELMONT AND MARSHALL COUNTIES...

At 1022 PM EDT, law enforcement and the general public reported 
flash flooding in Shadyside. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Moundsville...                    Bellaire...
Bethlehem...                      Shadyside...
McMechen...                       Powhatan Point...
Glen Dale...                      Cameron...
Benwood...                        Clarington...
Neffs...                          Grove Oak...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3977 8087 3980 8082 3985 8082 3985 8090
      4004 8081 4002 8052 3973 8057 3972 8083

$$

Fries
113 
WGUS51 KPBZ 290528
FFWPBZ
OHC013-WVC051-291045-
/O.EXT.KPBZ.FF.W.0068.000000T0000Z-170729T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
128 AM EDT SAT JUL 29 2017

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southeastern Belmont County in east central Ohio...
  Marshall County in northern West Virginia...

* Until 645 AM EDT.

* At 127 AM EDT, law enforcement officials reported flash flooding 
  in the warned area. The town of McMechen is nearly entirely under 
  water. Shadyside also is continuing to experience extensive 
  flooding.

  FLASH FLOODING...     Occurring.

  ESTIMATED RAINFALL... Over 4 inches.

  ADDITIONAL RAINFALL...Up to one half of an inch.

* Some locations that may experience flooding include...
  Moundsville...                    Bellaire...
  Bethlehem...                      Shadyside...
  McMechen...                       Powhatan Point...
  Glen Dale...                      Cameron...
  Benwood...                        Clarington...
  Neffs...                          Grove Oak...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Be especially cautious at night, when it is harder to recognize the
dangers of flooding.

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3977 8087 3980 8082 3985 8082 3985 8090
      4004 8081 4002 8052 3973 8057 3972 8083

$$

Fries
319 
WGUS71 KPBZ 290939
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
539 AM EDT SAT JUL 29 2017

OHC013-WVC051-290948-
/O.CAN.KPBZ.FF.W.0068.000000T0000Z-170729T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Marshall WV-
539 AM EDT SAT JUL 29 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BELMONT AND MARSHALL
COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3977 8087 3980 8082 3985 8082 3985 8090
      4004 8081 4002 8052 3973 8057 3972 8083

$$

tax

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:30 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 28, 9:30 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
930 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Showers and thunderstorms with localized heavy rain will
continue through the early part of Saturday. Building high
pressure will return dry and seasonable weather for the later
half of Saturday through the start of the work week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Two different locations are responsible for the heavy rain where
rainfall is currently going on. The first area is a surface low
pressure along the West Virginia/Virgina border, while the
second area is in central Ohio under a closed 500mb low. At this
time, showers will slowly move to the east-southeast. Although
the surface low will move southeast of the forecast area, showers
will increase thanks to the upper level low. Several flash flood
warnings have been issued in Pennsylvania and West Virginia
which will continue into the early morning hours. The majority
of rainfall should come to an end by sunrise.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
System and the bulk of the precipitation will slowly pull off to
the east on Saturday. Lingering deformation precipitation in the
terrain should taper off toward midday as upper ridging starts
to push over the area. This should lead to drying conditions for
the rest of the weekend, as a surface high builds over the
Great Lakes region.

Cool northerly flow and lingering precip will keep temperatures
below averages on Saturday with moderation toward seasonal
normals by Sunday and Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will keep conditions dry through Tuesday with the
next chance for precipitation coming with the approach of a
front late Wednesday/Thursday. timing differs between the
deterministic guidance, so a model blend was used for the later
half of the week. Near seasonal temperatures are forecast.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Most locations in the forecast area will primarily have IFR
ceilings overnight, although any location south of FKL/DUJ could
have LIFR conditions in heavier showers. Any LIFR conditions are
mostly likely to occur at locations south and east of
Pittsburgh. During the morning clouds, conditions will slowly
rise from IFR conditions back to VFR in the early afternoon. By
early afternoon all locations should be back to VFR conditions
and will continue into the evening hours.

.OUTLOOK...
No widespread restrictions expected.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Saturday afternoon for MDZ001.
OH...None.
PA...Flash Flood Watch through Saturday afternoon for PAZ023-
     073>076.
     Flash Flood Watch until 1 AM EDT Saturday for PAZ014>016-
     020>022-029-031.
WV...Flash Flood Watch through Saturday afternoon for WVZ510>514.
     Flash Flood Watch until 1 AM EDT Saturday for WVZ001>004-012-
     021-509.

&&
Hazardous weather outlook, Jul 28, 3:58 AM EDT, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
358 AM EDT Fri Jul 28 2017

MDZ001-PAZ023-073>076-WVZ510>514-290800-
Garrett-Indiana-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-290800-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-
358 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms capable of damaging wind gusts will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ021-029-031-WVZ001>004-012-021-509-290800-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-PAZ007>009-013-290800-
Columbiana-Mercer-Venango-Forest-Lawrence-
358 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014>016-020-022-290800-
Butler-Clarion-Jefferson-Beaver-Armstrong-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for west central Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 7:19 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      SMITHFIELD              39.80N  79.81W
07/28/2017                   FAYETTE            PA   PUBLIC

            ONDREJKO RD FLOODED AND IMPASSABLE. RESIDENTS MAY HAVE
            TO MOVE TO HIGHER TERRAIN.

&&

EVENT NUMBER PBZ1701847

FRIES
Local storm report, Jul 28, 7:27 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HEAVY RAIN       SMITHFIELD              39.80N  79.81W
07/28/2017  M2.50 INCH       FAYETTE            PA   PUBLIC

            2.5 INCHES OF RAIN MEASURED WITH FLOODING IN SEVERAL
            PARTS OF THE BOROUGH

&&

EVENT NUMBER PBZ1701848

FRIES
Local storm report, Jul 28, 8:54 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       CARNEGIE                40.41N  80.09W
07/28/2017  M1.20 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            IN 30 MINUTES

&&

EVENT NUMBER PBZ1701849
Local storm report, Jul 28, 9:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      SPRINGDALE              40.54N  79.78W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            PITTSBURGH ST AND DUQUESNE AVE FLOODED

0901 PM     HEAVY RAIN       MOUNT WASHINGTON        40.43N  80.01W
07/28/2017  M1.00 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            ONE INCH IN 30 MINS. FLOODING. ROUTE 51 FLOODED

0903 PM     FLASH FLOOD      SCOTT TOWNSHIP          40.39N  80.08W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            1100 BLOCK OF WASHINGTON AVE CLOSED BETWEEN BODEN AVE
            AND PATETE CUSTOM KITCHENS

0907 PM     FLASH FLOOD      OAKMONT                 40.52N  79.84W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            4 FEET OF WATER ON ROADWAY WITH 1 CAR FLOATING IN WATER
            AT THE INTERSECION OF 3RD AND WASHINGTON. ALLEGHENY
            RIVER BLVD BETWEEN WASHINGTON AND PLUM ROADWAY IS
            FLOODED.

&&

EVENT NUMBER PBZ1701850
EVENT NUMBER PBZ1701851
EVENT NUMBER PBZ1701852
EVENT NUMBER PBZ1701853
Local storm report, Jul 28, 9:16 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      SCOTT TOWNSHIP          40.39N  80.08W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            HOPE HOLLOW AT LINDSAY - CREEK OVERFLOWING. HOPE HOLLOW
            ROAD CLOSED

&&

EVENT NUMBER PBZ1701854
Local storm report, Jul 28, 9:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
932 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     FLASH FLOOD      PITTSBURGH              40.44N  79.98W
07/28/2017                   ALLEGHENY          PA   911 CALL CENTER

            BECKS RUN ROAD CLOSED AT CARSON AND THE DAIRY DUE TO
            FLOODING

&&

EVENT NUMBER PBZ1701855

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:19 PM EDTFlash Flood WarningPBZBrooke, Ohio9 hr
Jul 28, 10:59 PM EDTFlash Flood WarningPBZBrooke, Hancock5 hr
Jul 28, 11:34 PM EDTFlash Flood WarningPBZMarion, Monongalia, Wetzel9 hr
Jul 29, 2:24 AM EDTAreal Flood AdvisoryPBZPreston5 hr
Jul 29, 6:39 AM EDTAreal Flood WarningPBZTucker9 hr
Jul 29, 6:44 AM EDTAreal Flood WarningPBZPreston12 hr
Jul 29, 8:23 AM EDTAreal Flood WarningPBZMarion, Monongalia, Wetzel12 hr
Jul 29, 11:33 AM EDTRiver Flood WarningPBZPreston18 hr
Jul 29, 3:14 PM EDTAreal Flood AdvisoryPBZTucker12 hr

Nearby

Flash Flood Warnings in Ohio, 2017Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.